Texas, 2024

Drought in Texas, February 1 to 29, 2024

February 1 to 29, 2024 · NWS FWD · 1 event in 1 county or zone

Severe drought conditions continued across far southern Bell County throughout the month of February.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions continued across far southern Bell County throughout the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 5:36 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Jan 31, 5:36 PM CST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
536 PM CST Wed Jan 31 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Thursday Evening/

The mid/upper ridge partially responsible for the warm weather as
of late will exit to the east tonight as a shortwave trough
approaches from the west. The shortwave is currently producing
high clouds and a nice sunset. Mid level clouds will eventually
enter overnight with a few sprinkles possible by early Thursday.
Measurable precipitation appears unlikely due to the dry airmass
in place, so POPs will be kept below 20 percent. Virga will be a
more common occurrence as water droplets will have a difficult
time reaching the ground before evaporating. Though it will be
dry, the addition of mid and high clouds will offset radiative
cooling processes, keeping tonight's low temperatures mainly in
the 45 to 50 degree range. Despite the exiting ridge and the
addition of mid level clouds, highs should still climb into the
upper 60s to lower 70s on Thursday as a slight southwest/downslope
wind component develops in the wake of the passing shortwave.
Conditions will be even less cool Thursday night as warm air
advection increases ahead of a much stronger and larger scale
trough (which is further discussed in the long term section).

30

&&

.LONG TERM... /Issued 345 PM CST Wed Jan 31 2024/
/Thursday Night through Wednesday/

By Thursday night, the nose of a 180 kt upper jet will be
spreading into northern Mexico with the left exit region
overspread Texas into Friday. Overall, large scale forcing for
ascent will be on the increase as continued southerly low level
flow moistens the boundary layer. By Friday afternoon, an initial
lead impulse will race across North Texas with a diffuse dryline
west of our area. Steepening mid level lapse rates will help boost
overall instability and we should see a few thunderstorms develop
during the afternoon hours. A few of these could approach severe
limits with hail being the primary threat.

As we get into the evening and overnight hours, stronger forcing
from a deepening upper trough will overspread the Southern Plains.
Showers and thunderstorms will increase in coverage and move
across North and Central Texas through the overnight hours into
Saturday morning before exiting the region during the afternoon.
Moistening deep layer profiles will generally limit overall
instability during the overnight hours, so widespread severe
weather is not expected. Rainfall amounts of 1/2 to 1 1/2 inches
will be possible with the heaviest rainfall expected to be east of
I-35. This area will have the longest duration of moist southerly
inflow and a few locations (~10% or so) could exceed 2 1/2 inches.
This area has also seen recent heavier rains and we'll have to
watch for isolated flooding issues.

In the wake of the precipitation, the upper trough will continue
to move eastward through the Plains on Sunday. A strong cold front
will also swing through the region during this time with gusty
northwest winds expected and drier air. Cooler conditions are
expected Sunday through the middle of next week.

Dunn

&&

.AVIATION... /NEW/
/00Z TAFs/

Mid level clouds will be on the increase overnight ahead of a weak
shortwave, with occasional virga possible by early Thursday.
Little precip will reach the ground and will hence not be
mentioned in any of the area TAFs. The shortwave (and any virga or
sprinkles) will exit to the northeast Thursday afternoon. South
winds will increase Thursday afternoon as the pressure gradient
tightens ahead of the next upper trough. Stratus will surge north
tomorrow night and eventually reach all airports, but likely not
until near or after 02/06Z.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    50  72  54  68  56 /   0  10   0  20  90
Waco                47  70  54  68  56 /   0   5   0  20  90
Paris               45  70  50  67  54 /   0   5   0   5  80
Denton              46  72  52  67  54 /   0  10   0  20  90
McKinney            47  70  53  66  55 /   0  10   0  10  90
Dallas              49  72  54  68  56 /   0  10   0  10  90
Terrell             47  70  52  67  55 /   0   5   0  10  90
Corsicana           49  71  55  69  57 /   0   5   0  10  90
Temple              46  70  53  68  54 /   0   5   0  20  90
Mineral Wells       47  75  53  69  52 /   5  10   0  30  90

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 31, 11:35 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1135 PM CST Wed Jan 31 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1135 PM CST Wed Jan 31 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances return to all of North and Central Texas on
Friday and Saturday. Heavy rainfall and minor flooding may accompany
this activity, particularly east of Interstate 35. A few strong
storms could also produce hail during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Bell

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe drought conditions impacted far southern portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162353.